It feels like such a long time ago since I underwent “induction therapy” to control and reduce the cancer in my body. In fact, as I write this it has been exactly one year since it began. This page will describe what I experienced, and how in retrospect, it went.
On April 2, 2011, I started a regimen of Velcade and Decadron (bortezomib and dexamethasone being the actual chemical names). There’s a tremendous amount of literature and information online available, so I will not go through the process of intimately describing these chemotherapeutic drugs, other than to say that they have both been very well researched and been in use for several years now to treat Multiple Myeloma. In other words, there is certainly confidence in the Oncology world as to the efficacy of these drugs… and I was certainly imbued with that confidence as I started.
I had, after all, been preparing for Thalomid (thalidomide) up to a week before we began with Velcade… Dr. L, my oncologist, had consulted with a number of hos colleagues and based on that consultation had decided it was better for me to procede with Velcade. As a measure of how good a doctor Dr L is: he called me latish on a Friday eve to ask my opinion… not something we are used to here in Ontario. Needless to say, I made it clear that his opinion carried a great deal more weight than mine in this matter, and we’d go with what he thought best. Velcade it was, then.
Anyhow, on Monday, April 2 I presented myself to the Oncology department for my first-ever chemotherapy session. I was going to have these sessions twice a week, two weeks out of three, for a total of 4 cycles going forward, for a total of 16 doses of Velcade overall. The dose was, if I recall, 28 mg’s per injection.
The process: I show up at my appointed time and sign in at the induction ward. They invite me in to one of the four wards available at the St Catharines General Hospital, and I sit in a vinyl recliner. The nurse assigned to me for today’s therapy puts a hot towel on the arm of choice for the injection, and after about 10 minutes, the nurse insert a line into a vein at the elbow, and start a saline drip. After about 10-20 minutes of drip, the nurse comes with a small syringe and vial, which contains the bortezomib. She puts on a plastic gown, double vinyl gloves, and interviews me to make certain that I and the chemo drug are intended for each other. In fact, towards the end of my 4-cycle program, they improve that process and in fact have two nurses go through the interview process… which they both sign for.
Anyhow, after the interview, the assigned nurse injects the bortezomib, which takes five seconds, and allows the saline drip to continue for another 10-15 minutes. The overall process, then, takes a bit more than half an hour, and I am on my way no worse for wear… the process really has no immediate effect.
The other part of the process, the Decadron, is taken at home in pill form. My dose regimen during this process is 20 mg, 2x daily, on days 1-4 and 8-11 of the 21-day cycle. I describe the effects of the Dex fairly well in a few blog posts, probably most notably on one dated May 25th and the one following. Suffice it to say that the Dex proved relatively difficult and debilitating over time, both for myself and for those around me as my moods and actions became increasingly volatile and random.
So, by and large, that is what the next three months looked like: a continuous roller-coaster ride of trips to oncology, dexamethasone highs and lows, decreasing energy, and increasing side effects. Indeed, as I write this (April 1st, 2012) my feet continue to be alternately numb and tingling, a probably-permanent reminder of my time with velcade. Neuropathy is a real issue with this drug, and can be very difficult to deal with. My neuropathy is definitely light-weight in comparison with what others have to put up with. Hopefully, when I relapse and if I go to Velcade again, I will be able to take it subcutaneously (under the skin, rather than intravenously), as that has a much-reduced incidence and level of neuropathy.